View Full Version : Dosage help! I think I have tolerance already.


BoyzX2
01-22-15, 08:28 PM
So I've been on Adderall for two weeks and I think I've already got a tolerance happening. I am taking 5mg twice a day. At first the effect was lasting a long time. I noticed a big difference in my parenting and teaching job. Everything was easier and I was calmer.

Gradually the doses have been lasting for shorter and shorter periods of time. Yesterday I took a break from the meds and today when I started again I got almost zero effect. crap! Left my lunch in the wrong building and was back to my regular bad classroom management issues at my job. Ugh!

Do I need a higher dosage or will this be an endless cycle of the meds not working again after 2 weeks. So depressed about this after having had such a positive effect on my life. Need a pep talk here. :(

MimiFM
01-23-15, 12:44 AM
5mg twice a day is a pretty small dose. You may need a larger dose, but that doesn't mean you're doomed to develop tolerance to each dose. It can take a few months of trying different doses (under a doc's eye, of course) before you find the dose, and even the right med, that works just right for you. :)

Flory
01-23-15, 01:29 AM
Yes MFM is right this is the titration process

It's good that your doctor has started low, it's not so much tolerance as it is you've become adjusted/comfortable now that you are a bit more used to it and need to go up again to find your therapeutic dose range :)

I've been on the same drug for 2.5 years now after my psychiatrist exhausting the Ritalin and concerta combo and the dex has been great :) try not to worry too much you'll get there :)

sarahsweets
01-23-15, 06:03 AM
A lot of times tolerance isn't the issue but in your case since you started out so low it seems like you just haven't gotten to the right the therapeutic level.

BoyzX2
01-23-15, 06:18 PM
Thanks for the feedback! My doc is not getting back to me. The first week or so the medication was definitely having a therapeutic effect, so it is confusing how the dose can be enough and then suddenly not be.

At the same time, it has been a lot to get used to. Pretty much everything I do from little things to big were significantly different on day one. I can tell it's not working as well now because I am yelling at my children again and forgetting/losing things. I feel encouraged from your replies though to stick with it and be patient (not my strong point!) while we get the titration straight.

dvdnvwls
01-23-15, 06:32 PM
The fact that it worked at first is a very good sign; it's worth going through a lot of waiting to get your dosage increased to whatever turns out to be the appropriate level for you. Hang in there - you'll be OK.

When you're not used to this medication, it often works spectacularly well for the first short while, and then as your body gets used to it being there your dosage might need to be increased.

Doing this process very slowly and never going too high on the dosage means it will work better in the long term. If you let the dose get too high too soon then you can get caught up in needing more and more and feeling like it isn't working, but if you go up very gradually, then usually what happens is you level off at a reasonable dose and stay there.

Sickle
01-28-15, 08:00 PM
According to the pharmacist I spoke with once when I got a high dose. Tolerance that would worry them as far as being willing to fill them would be when it hits the 200 mg point. The FDA range is the range of the MINIMALLY EFFECTIVE POSSIBLE DOSE... 5-60 mg. Just be careful not to shortchange yourself from a great treatment over addiction fear because I used to do that a lot and it was miserable.

huskerdrew88
01-29-15, 06:01 AM
You're not developing tolerance to the med, what you've described is actually a tolerance to the side effects. Really, you're brain is just getting used to the meds. With a new medications or dose the first few days/weeks you can really "feel" it, but your brain acclimates and you stop "feeling" it. It's a sort of energized Euphoria, which happens to actually be a side effect. When you find the right dosage and have acclimated to it you won't"feel" anything. Many, many people panic and think it's not working. This is untrue. You may not feel it, but the focus is actually exactly the same as it was when you were "feeling" it. what we all have to do is develop new habits. Learning to manage time, and find effective study/work/life habits is critical. Changing the way you do whatever it is you do in life is just as important as the medication it's self. Medication is not a magic bullets. It's only half the battle. However, there is good news. We in living with the disorder have no choice other than adapting and finding tricks and coping skills. We are an exceptionally resilient and tenacious people. I take great pride in this as we all do.

legendone28
01-29-15, 12:02 PM
So I've been on Adderall for two weeks and I think I've already got a tolerance happening. I am taking 5mg twice a day. At first the effect was lasting a long time. I noticed a big difference in my parenting and teaching job. Everything was easier and I was calmer.

Gradually the doses have been lasting for shorter and shorter periods of time. Yesterday I took a break from the meds and today when I started again I got almost zero effect. crap! Left my lunch in the wrong building and was back to my regular bad classroom management issues at my job. Ugh!

Do I need a higher dosage or will this be an endless cycle of the meds not working again after 2 weeks. So depressed about this after having had such a positive effect on my life. Need a pep talk here. :(

5mg is a low dose. You could ask your doctor to increase the dosage. However, inevitably you will develop a tolerance to each dose that is increased. There are several things you can do to help with this.

If you search the boards you will find techniques and things people have used to help reduce tolerance or make the medication more effective. I plan on doing a small write-up and posting a thread on this as long as it's permitted.

In the mean time, I would talk to your doctor and ask for a dose increase. If you read through the boards you will find 5mg is a very small dose. Some people take up to 30mg 3x per day.

It's best to start low and work your way up as you want to take the least amount needed and not too much more.

ethereal1
01-31-15, 03:26 PM
5mg is a low dose. You could ask your doctor to increase the dosage. However, inevitably you will develop a tolerance to each dose that is increased. There are several things you can do to help with this...I would talk to your doctor and ask for a dose increase. If you read through the boards you will find 5mg is a very small dose. Some people take up to 30mg 3x per day.

It's best to start low and work your way up as you want to take the least amount needed and not too much more.

I agree, especially since increasing won't necessarily help in every case. I've been prescribed different doses ranging from 5mg to 15mg to 30mg twice per day, and find that 15mg 2x per day works best. On 30mg I felt more distracted, and even got fired from my job. My significant other left me. I ruined a lot of relationships. In other words, it made me angry, distant, and frustrated due to my inability to focus (despite the higher adderall dosage). I felt very confused because I assumed that on a higher dose I could more effectively manage my symptoms. After switching back to a lower dose I realized that higher doses don't necessarily equate better focus for every person. I thought I was "slipping" at work [regarding my ability to concentrate and get places on time] because I'd developed a tolerance--but things only got worse when I took 30mg.

sarahsweets
02-08-15, 06:02 AM
IME the fear of tolerance is overrated.

BoyzX2
02-09-15, 02:29 PM
Just to update - I discovered that I really hadn't developed a tolerance. It's just that I was in fact euphoric and also overwhelmed at the difference in how I approached almost every task I did through out the day in the beginning. It made me hyper aware that the medicine was effecting me.

I panicked when I didn't think it was working any more - but when I looked objectively at the results of my behavior (the car was still clean, I wasn't nervous when driving in bad weather, I turned in my grades days early, I wasn't yelling at my kids!) , I realized that these sort of things that had NEVER before occurred in my life and where in fact still happening. It was then I knew the the medicine was working fine, I just don't "feel it" like I did at first. Now being on the meds is what feels "normal". Does that make sense?

Just got my dose changed to 10 ER and 5 booster at the end of the day since I was only getting coverage for 2/3 of my day. I am hopeful that this will be a good dosage for quite a while to come. Thanks everyone for your help and comments! It is nice to have a community of people who understand.